Confused thyroid testing

Hello I have been taking thyroid medicine levothyroxine 75 mg since I was 31 I am now 44 and I wanted to try to get off the medicine I was off it for 3 months got my TSH checked it read 6.1 was that not enough time for my thyroid to go back if it's normal they put me on 88 now I wanted to get off at because my hair is falling out and I have fatigue and now insomnia since raising my thyroid medicine mood swings heavy periods should I even be taking this medicine my regular Med doctor wants me to get off it completely for 3 weeks and do a complete thyroid group panel but I have taken matters into my own hands and have been cutting my levothyroxine in half what should I do please help

4 Replies

oldestnewest
  • Hi, did you realise you will be on medication for life?? By stopping this, you will feel a lot worse!! How are the rest of your levels like... Iron/b12/vit d etc, these all contribute to how you are feeling day to day.

    You will get a lot more suggestions from others on here and be able to get some great information xx

    Hope you start feeling better soon but no stopping your medication xx

  • Theresa72,

    TSH 6.81 is not normal, it indicates you are subclinically hypothyroid and should be taking Levothyroxine. You should take the prescribed dose and if TSH doesn't fall to between 1-2 within six weeks your dose should be increased. Most people will feel well with TSH 1.0 or lower and FT4 in the upper range. There is absolutely no need to take patients off Levothyroxine in order to do a full thyroid panel. Just skip your Levothyroxine dose on the morning of your blood draw and take it afterwards.

    Hairloss, heavy periods and fatigue can be due to low iron. Ask your GP to check ferritin, vitamin D, B12 and folate which are commonly low in hypothyroid patients.

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thyroid medication can not be stopped in 99% of cases. It is providing us with essential hormone that we can no longer make (for a variety of reasons)

    Ask your GP to check levels of vitamin d, b12, folate and ferratin. These all need to at good (not just average) levels for thyroid hormones (our own or replacement ones) to work in our cells.

    Make sure you get the actual figures from tests (including ranges - figures in brackets). You are entitled to copies of your own results.

    Insomnia can be caused by low vitamin d combined with low vitamin B - common problem for thyroid patients

    drgominak.com/vitamin-d-hor...

    Also have you had thyroid antibodies checked? There are two sorts TPO Ab and TG Ab. (Thyroid peroxidase and thyroglobulin) Both need checking, if either, or both are high this means autoimmune thyroid - called Hashimoto's, the most common cause in UK of being hypo.

    If you have Hashimoto's then you may find adopting 100% gluten free diet can help reduce symptoms, and lower antibodies too.

    Assume you know that Levo generally should be taken on empty stomach and no food or drink for at least hour after. Many of us take on waking, some prefer bedtime, either as more convenient or perhaps more effective. No other medications at same time, especially iron or magnesium, these must be at least 4 hours away

    Best advice is to read as much as you can. Vitamin and minerals levels are very important, but standard NHS thinking, doesn't at the moment seem to recognise this.

    You will see on here lots of information and advice about importance of good levels of B12, folate, ferritin and vitamin D, leaky gut and gluten connection to autoimmune Hashimoto's too.

    vitamindcouncil.org/tag/aut...

    chriskresser.com/the-gluten...

  • Your thyroid will never go back to normal (it may never have been "normal")- you need to take meds for life. You are probably on the wrong type or level of medication - TSH of 6.1 shows that you are hypothyroid,; healthy people have a TSH around 1. If you post your last full blood results (TSH Free T4 and Free T3) someone will advise. If you haven't had those test done, you need them. If GP won't do them, look into the Blue Horizon tests via TUK (and get B12, folate, D3 and ferritin done too, as they all affect your thyroid and well-being)

    If you don't you could become seriously ill. Do a web search for myxedema coma and also for the history of thyroid treatment to see what might happen.

You may also like...